Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 235, NWS Dodge City, KS

August 1, 2013Finney County, Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 1, 2013, 9:58 PM CDT for Finney County, Gray County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2013, 9:58 PM CDT (02:58 UTC)
Expired
Aug 1, 2013, 11:00 PM CDT
In force
62 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Finney County, KS, Gray County, KS

The radar

The Dodge City radar (KDDC), 49 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 704 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
704 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1886 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.1
Supercell composite
10.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

950 
WUUS53 KDDC 020258
SVRDDC
KSC055-069-020400-
/O.NEW.KDDC.SV.W.0235.130802T0258Z-130802T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
958 PM CDT THU AUG 1 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FINNEY COUNTY IN SOUTHWEST KANSAS...
  NORTHERN GRAY COUNTY IN SOUTHWEST KANSAS...

* UNTIL 1100 PM CDT

* AT 952 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 14 MILES NORTHEAST OF GARDEN CITY TO 6 MILES
  SOUTHWEST OF PIERCEVILLE...AND MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...AUTOMATED WEATHER STATION AT GARDEN CITY AIRPORT.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  PIERCEVILLE...CHARLESTON...INGALLS...CIMARRON AND KALVESTA.

AT 954 PM CDT...THE GARDEN CITY AIRPORT MEASURED A 58 MPH WIND GUST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3825 10023 3765 10024 3776 10075 3814 10068
TIME...MOT...LOC 0257Z 240DEG 24KT 3813 10064 3783 10069

HAIL...0.75IN
WIND...60MPH

$$

UMSCHEID
1 follow-up statement
144 
WWUS53 KDDC 020323
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1023 PM CDT THU AUG 1 2013

KSC055-069-020334-
/O.CAN.KDDC.SV.W.0235.000000T0000Z-130802T0400Z/
GRAY KS-FINNEY KS-
1023 PM CDT THU AUG 1 2013

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FINNEY AND NORTHERN
GRAY COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.

LAT...LON 3825 10023 3765 10024 3776 10075 3814 10068
TIME...MOT...LOC 0324Z 260DEG 31KT 3814 10028 3784 10033

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 6:00 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 1, 6:00 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT Thu Aug 1 2013

...Update to aviation for 00Z TAFs...

.SHORT TERM...(This evening through Friday)
ISSUED AT 400 PM CDT THU AUG 1 2013

Southwest Kansas remains along the southern edge of the westerlies,
with upper level ridging to the southwest and troughing well to the
northeast.  Low level moisture has been enhanced by all of the MCS
activity over the past two weeks upstream of western Kansas.
Therefore, sufficient instability exists for deep moist convection
in the localized areas of moisture convergence, with surface based
CAPE values as high as 3000j/kg across western Kansas this afternoon.
Also, given the proximity of the upper level jet, decent shear
around 30 kts exists between 500 and 250mb to enhance evacuation of
precipitation from the updrafts. An area of cumulus clouds were
developing near WaKeeney early this afternoon and this could
evolve into a thunderstorm this evening. Given the aforementioned
shear and CAPE storms that develop have the potential to produce
hail as large as golf balls and wind gusts as high as 60 mph. The
HRRR suggests the possibility of convection over northeast
Colorado and northwest Kansas evolving into a larger cluster of
thunderstorms this evening while propagating to the southeast.
However, it is not at all clear is this scenario will actually
play out. Thunderstorms may also develop along the Colorado border
this afternoon and progress southeastward, but this scenario is
becoming less likely due to the lack of convection as of 3 pm. As
opposed to yesterday when there was much stronger low level
convergence and consistency among the various models, the
mesoscale models are showing very little model to model and run to
run consistency today. Therefore, we opted to keep modest 20%
chances for thunderstorms this evening.

South winds will stay up tonight as surface pressures fall across
the high plains. This will keep temperatures from falling much below
the 68-73F range. On Friday, a surge of southwesterly low level
downslope flow is advertised to develop across southwest Kansas as the
surface trough progresses into northwest Kansas.  This should allow
temperatures to warm to between 97F along interstate 70 to around
104F near Ashland barring any strong overnight convective clusters
and resultant cool outflow. The evolution of any convection Thursday
night will have an impact on what transpires Friday in terms of
thunderstorm activity. At the moment, widespread thunderstorm
activity is not expected due to weak low level forcing and lack of
a well defined upper level features. Due to the expected high
dewpoint depressions in the absence of any well defined,
unforeseen outflow boundaries, any severe threat should be limited
to damaging wind gusts and small hail.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 247 PM CDT THU AUG 1 2013

The extended forecast well consist of multiple disturbances moving
around an upper level high across the Southern United States and
into the Central Plains. These disturbances will enhance lift as
well as increase instability in the mid levels of the atmosphere.
Meanwhile, ample moisture and frontal boundaries at the surface will
create enough lift to create thunderstorms across Western Kansas
periodically throughout the extended period.

A warm front is progged to move north across Southwest Kansas Friday
night into Saturday before stalling out across Northwest and Central
Kansas by Sunday morning. Partly cloudy skies are anticipated early
Saturday morning, increasing and becoming mostly cloudy by Saturday
night. A chance of thunderstorms will be possible along this
boundary, especially late Saturday afternoon into Saturday night
when POPs increase to above 50 percent. A slight chance of
thunderstorms will be possible Sunday along this boundary, but I'm
less confident that they will actually form. Otherwise anticipate
mostly cloudy skies and winds from the east to southeast. Another
fairly good chance of thunderstorms will be possible once again
Monday afternoon into Monday night as an upper level shortwave moves
into the Central Plains. As for temperatures, highs Saturday are
expected to range from the upper 80s across West Central Kansas to
upper 90s across the KS/OK border. Highs Sunday are forecasted to
range from the lower 80s across central Kansas to lower 90s across
the KS/OK border. Lows Saturday morning through Monday morning will
generally range from the upper 60s across West Central Kansas to
lower 70s across South Central Kansas.

The upper level high then shifts farther east into the Lower
Mississippi Valley during the middle of the week as an upper level
long wave trough treks into the Western United States. A few more
shortwaves are progged to move into the Central Plains during this
time bringing additional chances of thunderstorms to Western Kansas.
However, since this is out on day 6 and 7 confidence is low on the
exact position and timing of these thunderstorms. Otherwise expect
partly cloudy skies and winds generally from the east to southeast.
Highs Monday through Wednesday are forecasted to range from the mid
80s across West Central Kansas to lower 90s across the KS/OK border.
Lows Saturday morning through Monday morning will generally range
from the upper 60s across West Central Kansas to lower 70s across
South Central Kansas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 600 PM CDT THU AUG 1 2013

VFR cigs expected through TAF pd. First item of concern is convection
located across the high plains of Eastern Colorado. Think this activity
will stay west of the terminals, but will watch/amend as needed. Southerly
winds of 10-20 KT expected tonight into early morning. Wind vectors
will become southwesterly 15-22 KT as lee induced low drops south across
NW to WC Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72 101  70  91 /  20  10  20  40
GCK  70  98  69  89 /  30  20  20  40
EHA  69  98  69  93 /  30  10  20  40
LBL  70 100  70  95 /  20  20  20  30
HYS  71  96  70  88 /  40  20  30  50
P28  73 101  73  95 /  20  20  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...HOVORKA_42
AVIATION...Sugden
Hazardous weather outlook, Aug 1, 9:54 AM CDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
954 AM CDT THU AUG 1 2013

KSZ030-031-043>046-061>066-074>081-084>090-021215-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
954 AM CDT THU AUG 1 2013 /854 AM MDT THU AUG 1 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE COLORADO
STATE LINE AFTER 3 PM AND THEN MOVE SOUTHEASTWARD. HAIL AS LARGE
AS HALF DOLLARS AND WIND GUSTS AS HIGH AS 60 MPH ARE POSSIBLE WITH
THESE STORMS. THE BEST CHANCE OF STORMS THROUGH THE EVENING HOURS
IS WEST OF A LINE FROM SCOTT CITY TO CIMARRON TO MEADE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND
EVENING. THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS VERY LOW,
BUT AN ISOLATED 60 MPH WIND GUST CANNOT BE RULED OUT.

THUNDERSTORMS ARE POSSIBLE EACH DAY FROM SATURDAY THROUGH
TUESDAY. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED AFTER 3 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Special weather statement, Aug 1, 8:54 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
854 PM CDT THU AUG 1 2013

KSZ061>063-074>076-084-085-020300-
FINNEY-GRANT-HAMILTON-HASKELL-KEARNY-MORTON-STANTON-STEVENS-
854 PM CDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STANTON...GRANT...
NORTHERN MORTON...NORTHWESTERN HASKELL...NORTHWESTERN STEVENS...
SOUTHEASTERN HAMILTON...SOUTHERN KEARNY AND SOUTHWESTERN FINNEY
COUNTIES...

AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF ULYSSES TO 12 MILES WEST OF RICHFIELD...MOVING EAST AT 25 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.

RESIDENTS IN EASTERN STANTON...GRANT...NORTHERN MORTON...NORTHWESTERN
HASKELL...NORTHWESTERN STEVENS...SOUTHEASTERN HAMILTON...SOUTHERN
KEARNY AND SOUTHWESTERN FINNEY COUNTIES...INCLUDING THE CITIES OF BIG
BOW...RICHFIELD...ULYSSES...HICKOK...ROLLA...FETERITA AND RYUS...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 3780 10147 3774 10084 3708 10154 3715 10205
      3722 10205
TIME...MOT...LOC 0154Z 277DEG 23KT 3772 10143 3720 10197

UMSCHEID
Special weather statement, Aug 1, 8:59 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
859 PM CDT THU AUG 1 2013

KSZ043-044-063-020300-
FINNEY-LANE-SCOTT-
859 PM CDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR LANE...NORTHERN FINNEY AND SCOTT
COUNTIES...

AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
SCOTT STATE LAKE TO 9 MILES SOUTHWEST OF FRIEND...MOVING EAST AT 40
MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.

RESIDENTS IN LANE...NORTHERN FINNEY AND SCOTT COUNTIES...INCLUDING
THE CITIES OF MODOC...SCOTT STATE LAKE...SCOTT CITY...SHALLOW
WATER...FRIEND...MANNING...GRIGSTON...HEALY...AMY AND DIGHTON...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 3870 10026 3813 10027 3815 10109 3870 10110
TIME...MOT...LOC 0159Z 271DEG 33KT 3872 10099 3819 10101

UMSCHEID
Special weather statement, Aug 1, 9:53 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
953 PM CDT THU AUG 1 2013

KSZ044-045-063-064-076-077-020400-
FINNEY-GRAY-HASKELL-HODGEMAN-LANE-NESS-
953 PM CDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...NORTHEASTERN
HASKELL...NORTHERN GRAY...SOUTHEASTERN LANE...SOUTHWESTERN NESS AND
WESTERN HODGEMAN COUNTIES...

AT 952 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF
AMY TO 6 MILES SOUTH OF PIERCEVILLE...OR ALONG A LINE EXTENDING FROM
14 MILES SOUTH OF AMY TO PIERCEVILLE...MOVING EAST AT 25 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.

RESIDENTS IN EASTERN FINNEY...NORTHEASTERN HASKELL...NORTHERN GRAY...
SOUTHEASTERN LANE...SOUTHWESTERN NESS AND WESTERN HODGEMAN
COUNTIES...INCLUDING THE CITIES OF PIERCEVILLE...CHARLESTON...
INGALLS...CIMARRON...BEELER AND KALVESTA...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3849 10007 3766 10030 3775 10076 3833 10059
TIME...MOT...LOC 0254Z 249DEG 24KT 3827 10052 3781 10069

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:54 PM CDTSpecial Weather StatementDDCGrant, Morton66 min
Aug 1, 8:59 PM CDTSpecial Weather StatementDDCLane, Scott61 min
Aug 1, 9:53 PM CDTSpecial Weather StatementDDCGray67 min
Aug 1, 10:19 PM CDTSpecial Weather StatementDDCSeward, Stevens56 min
Aug 2, 6:16 PM CDTSpecial Weather StatementDDCHamilton44 min
Aug 2, 6:49 PM CDTSpecial Weather StatementDDCPratt56 min
Aug 2, 6:58 PM CDTSevere Thunderstorm WarningDDCPratt62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.